Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 276, NWS Albuquerque, NM

October 5, 2004Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 5, 2004, 6:46 PM MDT for Chaves County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2004, 6:46 PM MDT (00:46 UTC)
Expired
Oct 5, 2004, 7:30 PM MDT
In force
44 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 5, 5:35 PM MDTTornado WatchSPC4 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1149 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 060046
SVRABQ
NMC005-060130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
646 PM MDT TUE OCT 5 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 730 PM MDT

* AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF DEXTER...OR ABOUT 16 MILES
  SOUTH OF ROSWELL...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES SOUTH OF DEXTER AT 700 PM MDT
  OVER HAGERMAN AT 705 PM MDT

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY 
EVENING FOR SOUTHEAST NEW MEXICO. TORNADOES CAN DEVELOP SUDDENLY 
FROM SEVERE THUNDERSTORMS.

LAT...LON 3323 10460 3299 10460 3299 10389 3326 10386

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 3:30 PM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, Oct 5, 3:30 PM MDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD MORE COUNTIES TO THE FFA
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MDT TUE OCT 5 2004

.DISCUSSION...DUE TO A VERY ACTIVE SEVERE WEATHER DAY...WILL MAKE
THIS SHORT AND TO THE POINT. THE UPR LVL LOW IS MOVING THROUGH THE
FOUR CORNERS AREA. THIS COMBINED WITH FAVORABLE WIND PROFILES...
STRONG CAPES...AND ABUNDANT LOW LEVEL MOISTURE IS RESULT IN IN
NUMEROUS SEVERE THUNDERSTORMS ACROSS THE AREA. FLOODING WILL BE A
MAJOR CONCERN AGAIN TONIGHT ACROSS THE SOUTHEAST PLAINS. DUE TO THIS
CONCERN...WILL EXTEND THE FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY.
BEYOND TONIGHT WILL SEE A DECREASE IN SHOWER AND THUNDERSTORM
ACTIVITY AS THE UPR LVL TROF AXIS SHIFTS EAST. HOWEVER AN UNSETTLED
WEATHER PATTERN WILL REMAIN THROUGH THE WEEK. BY THE WEEKEND...WILL
SEE A BREAK IN THE PRECIP...HOWEVER BY EARLY NEXT WEEK ANOTHER
SYSTEM APPROACHING ANOTHER SLIGHT CHANCE OF POPS REMAINS IN THE
FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 044/068 043/071 041 16512
GALLUP.................... 037/068 034/071 034 16312
GRANTS.................... 039/067 037/070 036 16433
GLENWOOD.................. 048/076 049/078 045 16222
CHAMA..................... 033/056 031/063 032 16633
LOS ALAMOS................ 042/059 040/064 041 16733
RED RIVER................. 031/052 029/058 028 16743
TAOS...................... 038/063 035/066 036 16733
SANTA FE.................. 039/062 037/065 040 16733
SANTA FE AIRPORT.......... 043/065 041/068 042 16733
ESPANOLA.................. 042/066 040/071 039 16633
ALBUQUERQUE HEIGHTS....... 050/071 049/073 050 16723
ALBUQUERQUE VALLEY........ 047/072 046/074 048 16623
ALBUQUERQUE FOOTHILLS..... 047/069 046/071 049 16733
ALBUQUERQUE WEST MESA..... 050/071 049/073 048 16623
SOCORRO................... 049/072 048/074 047 16623
SANDIA PARK/CEDAR CREST... 042/062 040/066 042 16833
MORIARTY/ESTANCIA......... 038/065 037/069 038 16833
CARRIZOZO................. 049/069 049/069 047 16733
RUIDOSO................... 046/063 046/062 044 16744
RATON..................... 039/065 037/071 038 16733
LAS VEGAS................. 040/064 038/066 039 16833
ROY....................... 045/065 043/069 042 16743
CLAYTON................... 050/067 048/070 050 16763
SANTA ROSA................ 049/068 047/071 045 16843
TUCUMCARI................. 054/069 052/074 050 16864
FORT SUMNER............... 052/070 051/072 050 16844
CLOVIS.................... 055/067 052/071 051 16864
PORTALES.................. 055/068 052/072 052 16864
ROSWELL................... 056/075 056/074 052 16844
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH NMC005-009-011-019-021-027-033-037-041-047-057-
061200-
TORNADO WATCH NMC001-005-009-011-019-027-028-037-041-043-047-
049-053-057-061-060000-.

&&

16
Hazardous weather outlook, Oct 5, 6:00 AM MDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE OCT 5 2004

NMZ001>021-026-061200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT TUE OCT 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE
EASTERN TWO THIRDS OF THE AREA TODAY AND TONIGHT. A FEW OF THE
STORMS MAY BECOME SEVERE...MAINLY ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN AND SOUTH OF INTERSTATE 40. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS...BUT HEAVY RAINFALL AND FLASH FLOODING
WILL ALSO BE A CONCERN. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF
EAST CENTRAL AND SOUTHEAST NEW MEXICO THROUGH MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...

LOCALLY HEAVY RAINFALL WILL AGAIN BE A CONCERN ACROSS THE EASTERN
PLAINS ON WEDNESDAY. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS
EASTERN SOCORRO...TORRANCE...LINCOLN...GUADALUPE...DE
BACA...CHAVES...CURRY...ROOSEVELT AND QUAY COUNTIES. SPOTTERS AREA
WIDE ARE ENCOURAGED TO CALL OUR OFFICE TOLL FREE AT 1-888-386-7637
WITH REPORTS OF SEVERE WEATHER AND FLASH FLOODING.

KJ

In the hours before

Local storm report, Oct 5, 2:57 PM MDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
257 PM MDT TUE OCT 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             SOCORRO                 34.06N 106.90W
10/05/2004  3.00 INCH        SOCORRO            NM   TRAINED SPOTTER

0130 PM     HAIL             ALBUQUERQUE             35.12N 106.62W
10/05/2004  0.75 INCH        BERNALILLO         NM   PUBLIC

1015 AM     HAIL             4 W ALAMEDA             35.20N 106.69W
10/05/2004  0.75 INCH        BERNALILLO         NM   TRAINED SPOTTER

1010 AM     HAIL             3 NW CORRALES           35.27N 106.66W
10/05/2004  0.88 INCH        SANDOVAL           NM   PUBLIC

&&

DS
Local storm report, Oct 5, 3:09 PM MDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
309 PM MDT TUE OCT 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             N ENCINO                34.65N 105.46W
10/05/2004  2.75 INCH        TORRANCE           NM   PUBLIC

0130 AM     HAIL             5 W ENCINO              34.65N 105.55W
10/05/2004  2.75 INCH        TORRANCE           NM   PUBLIC

            WINDOWS BROKEN OUT OF HOUSE

&&

DS
Local storm report, Oct 5, 3:28 PM MDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
328 PM MDT TUE OCT 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             SOCORRO                 34.06N 106.90W
10/05/2004  1.75 INCH        SOCORRO            NM   PUBLIC

&&

DS
Special weather statement, Oct 5, 3:50 PM MDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
350 PM MDT TUE OCT 5 2004

NMZ002>004-008>011-060000-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-MIDDLE RIO GRANDE
VALLEY/ALBUQUERQUE METRO AREA-NORTHWEST MOUNTAINS INCLUDING
JEMEZ-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-UPPER RIO
GRANDE VALLEY-WESTCENTRAL MOUNTAINS-
350 PM MDT TUE OCT 5 2004

...TORNADO WATCH 850 NO LONGER IN EFFECT...

TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...BERNALILLO...LOS ALAMOS...SANDOVAL...AND SANTA FE.  SEVERE
THUNDERSTORMS HAVE MOVED EAST OUT OF THE AREA.

NMZ004-005-008-010>021-026-060000-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA
VALLEY-CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY
COUNTY-DE BACA COUNTY-GUADALUPE MOUNTAINS OF CHAVES COUNTY-LINCOLN
COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-NORTHEAST
HIGHLANDS-QUAY COUNTY-ROOSEVELT COUNTY-SANDIA/MANZANO
MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-SOUTHWEST MOUNTAINS/UPPER GILA
REGION-WESTCENTRAL MOUNTAINS-
350 PM MDT TUE OCT 5 2004

...TORNADO WATCH 850 REMAINS IN EFFECT...

TORNADO WATCH REMAINS IN EFFECT OVER EAST CENTRAL AND SOUTHEAST NEW
MEXICO MAINLY EAST AND SOUTHEAST OF A LINE FROM LAS VEGAS TO MORIARTY
TO SOCORRO.

16
Local storm report, Oct 5, 5:46 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
546 PM MDT TUE OCT 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             6 S GREENFIELD          33.08N 104.36W
10/05/2004  2.50 INCH        CHAVES             NM   AMATEUR RADIO

            WINDOWS OUT NORTH SIDE OF HOUSE AND MOBILE HOME HEAVY
            DAMAGE

&&

DS
Special weather statement, Oct 5, 5:50 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 PM MDT TUE OCT 5 2004

NMZ004-005-008-010>021-026-060000-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA
VALLEY-CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY
COUNTY-DE BACA COUNTY-GUADALUPE MOUNTAINS OF CHAVES COUNTY-LINCOLN
COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-NORTHEAST
HIGHLANDS-QUAY COUNTY-ROOSEVELT COUNTY-SANDIA/MANZANO
MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-SOUTHWEST MOUNTAINS/UPPER GILA
REGION-WESTCENTRAL MOUNTAINS-
550 PM MDT TUE OCT 5 2004

...TORNADO WATCH 850 CANCELLED FOR EAST CENTRAL NEW MEXICO...
...TORNADO WATCH 852 IN EFFECT FOR SOUTHEAST NEW MEXICO UNTIL 10
PM...

TORNADO WATCH 852 HAS BEEN ISSUED AND REPLACES TORNADO WATCH 850
WHICH WAS SCHEDULED TO EXPIRE AT 6 PM MDT.

ONLY THE FOLLOWING COUNTIES ARE UNDER TORNADO WATCH 852 WHICH WILL BE
IN EFFECT UNTIL 10 PM MDT...
SOUTHERN LINCOLN...SOUTHERN CHAVES...OTERO...EDDY AND LEA...

A FLOOD WATCH FOR FLASH FLOOD REMAINS IN EFFECT FOR MUCH OF EASTERN
NEW MEXICO THROUGH 6 AM MDT WEDNESDAY MORNING.

03

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 6:01 PM MDTTornado WarningABQChaves44 min
Oct 5, 8:14 PM MDTFlash Flood WarningABQChaves3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.